MAUDE Adverse Event Report: STRYKER GMBH LOCKING COMPRESSION PLATE NARROW AXSOS 3 TI 12 HOLE / L223MM 5.0MM LOCKING; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING COMPRESSION PLATE NARROW AXSOS 3 TI 12 HOLE / L223MM 5.0MM LOCKING; PLATE, FIXATION, BONE
Catalog Number 627542
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported on maude report mw5077828 via the fda: "my mother (b)(6) is a (b)(6) lady.Prior to her injury, she has always been a very active woman, sewing, gardening, canning and freezing her produce.She attended meetings twice as a volunteer with the (b)(6) club and helped at their fundraising benefits.She loved to go to the casino and go shopping.In (b)(6) 2017, she sustained a right hip injury from a fall.Surgery was done and she recovered nicely; resuming all former activities.On (b)(6) 2017, the day before her (b)(6) birthday, she fell in the kitchen and broke her right femur below the previous injury; sustaining a spiral fracture which required surgical placement of a stryker femoral titanium plate to stabilize the bone and allow her leg to heal.She convalesced at home with daily therapy and nurse's visits supplied by (b)(4).(b)(6) saw her surgeon, (b)(6) md, on (b)(6) 2018 at which time he pronounced her femur healed and told her she could resume all activities with no restrictions.On (b)(6) 2018, she saw her gp for a yearly physical and was told she was fit as a fiddle.She had one final appointment with dr.(b)(6) on (b)(6) 2018; telling her she didn't have to "visit him anymore." (b)(6) continued to use her walker to maintain her balance and reduce fall risks even though she didn't have to and returned to her regular daily routine.In the early evening of (b)(6) 2018, as she walked back to her bedroom from the kitchen using her walker, a distance of 52 steps, she took a step near the end of her bed and there was a sound of a loud crack and her right leg bowed out.Luckily, i was right behind her.I supported her body by grabbing at her waist and putting my knee to her buttocks.She did not fall, but she said she felt something pop.I put her to bed.We didn't know what had made the sound, but took the precaution of putting her leg brace back on.She said it didn't really hurt much and didn't want to go to the hospital, only to be told it was just the sound of her knee popping.She slept through the night and stayed in bed most of the next day.Monday morning, (b)(6) 2018, i started calling dr.(b)(6) office to see if we could bring her in for an x-ray.I finally got through to the office around 1:30 pm after many repeated attempts.The nurse i spoke with said she should probably go to the er.I asked if they could just see her in the office.The nurse conversed with dr.(b)(6) and he said to bring her right in.After x-rays were taken, dr.(b)(6) looked them over and came in to talk to us.He said the implant had failed and (b)(6) femur was broken again.He made arrangements for her to be pre-admitted to the hospital ((b)(6)), and we were to take her there immediately.As (b)(6) was being strapped back into her leg brace, dr.(b)(6) went out of the exam room looking angry and punched the door with his left hand muttering about how the device should never have broken.Dr.(b)(6) performed the second surgery on (b)(6) femur, removing the broken device, installing a new one of the same make and adding cadaver bone material in the break to strengthen the repair.Following surgery, dr.(b)(6) presented me with the broken implant device per my request.I have pictures of the broken device, her surgical repair x-rays from (b)(6) 2017 and the x-rays from (b)(6) 2018 showing the break.Hoping you can help us handle this matter.At her age, she should never have been subjected to a second surgery due to a faulty implant.Respectfully, (b)(6).".
 
Additional Manufacturer Narrative
Concomitant medical products and device evaluated by mfr the reported event that locking compression plate narrow axsos 3 ti 12 hole / l223mm 5.0mm locking was alleged of 'implant breakage after surgery' could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event such as the affected device must be available in order to determine the root cause of the complaint event.However, based on complaint history review, some possible root causes are, but are not limited to: - an early loading of the device, before bone consolidation.As a reminder, the ifu says: "[.] these devices are intended only to assist healing and are not intended to replace normal bone structures.No fracture fixation device that is subject to material fatigue can be expected to withstand activity levels in the same way as would a normal healthy bone.The fracture fixation system, therefore, will not be as strong, reliable or durable as a normal human bone.[.]" - the use of the device on an obese patient, which could have shortned the lifetime of the device.Indeed, the ifu reminds: "[.] ¿ the risk of post-operative complication (e.G.Failure of an implant) is higher if patients are obese and/or cannot follow the recommendations of the physician because of any mental or neuromuscular disorder.[.]" - the excessive bending the axsos plate, which is against ifu instructions.Indeed, the ifu states: "[.] ¿ contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.If contouring is necessary, allowed by design or prescribed by stryker, the physician should avoid sharp bends, reverse bends or bending the device at a screw hole.Such action must be performed with stryker instruments and in accordance with the specified procedures (see operative technique).[.]" a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported on maude report mw5077828 via the fda: "my mother (b)(6) is a (b)(6) lady.Prior to her injury she has always been a very active woman, sewing, gardening, canning and freezing her produce.She attended meetings twice as a volunteer with the (b)(6) club and helped at their fundraising benefits.She loved to go to the casino and go shopping.In (b)(6) 2017, she sustained a right hip injury from a fall.Surgery was done and she recovered nicely; resuming all former activities.On (b)(6) 2017, the day before her (b)(6) birthday, she fell in the kitchen and broke her right femur below the previous injury; sustaining a spiral fracture which required surgical placement of a stryker femoral titanium plate to stabilize the bone and allow her leg to heal.She convalesced at home with daily therapy and nurse's visits supplied by (b)(4).(b)(6) saw her surgeon, (b)(6) md, on (b)(6) 2018 at which time he pronounced her femur healed and told her she could resume all activities with no restrictions.On (b)(6) 2018, she saw her gp for a yearly physical and was told she was fit as a fiddle.She had one final appointment with dr.(b)(6) on (b)(6) 2018; telling her she didn't have to "visit him anymore." (8)(6) continued to use her walker to maintain her balance and reduce fall risks even though she didn't have to and returned to her regular daily routine.In the early evening of (8)(6) 2018, as she walked back to her bedroom from the kitchen using her walker, a distance of 52 steps, she took a step near the end of her bed and there was a sound of a loud crack and her right leg bowed out.Luckily, i was right behind her.I supported her body by grabbing at her waist and putiing my knee to her buttocks.She did not fall, but she said she felt something pop.I put her to bed.We didn't know what had made the sound, but took the precaution of putting her leg brace back on.She said it didn't really hurt much and didn't want to go to the hospital, only to be told it was just the sound of her knee popping.She slept through the night and stayed in bed most of the next day.Monday morning, (b)(6) 2018, i started calling dr.(b)(6) office to see if we could bring her in for an x-ray.I finally got through to the office around 1:30 pm after many repeated attempts.The nurse i spoke with said she should probably go to the er.I asked if they could just see her in the office.The nurse conversed with dr.(b)(6) and he said to bring her right in.After x-rays were taken, dr.(b)(6) looked them over and came in to talk to us.He said the implant had failed and (b)(6) femur was broken again.He made arrangements for her to be pre-admitied to the hospital ((b)(6)), and we were to take her there immediately.As (8)(6) was being strapped back into her leg brace, dr.(b)(6) went out of the exam room looking angry and punched the door with his left hand muttering about how the device should never have broken.Dr.(b)(6) performed the second surgery on (b)(6) femur, removing the broken device, installing a new one of the same make and adding cadaver bone material in the break to strengthen the repair.Following surgery, dr.(8)(6) presented me with the broken implant device per my request.I have pictures of the broken device, her surgical repair x-rays from (8)(6) 2017 and the x-rays from (b)(6) 2018 showing the break.Hoping you can help us handle this matter.At her age she should never have been subjected to a second surgery due to a faulty implant.Respectfully, (b)(6).".

Brand Name
LOCKING COMPRESSION PLATE NARROW AXSOS 3 TI 12 HOLE / L223MM 5.0MM LOCKING
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7700777
Report Number0008031020-2018-00517
Device Sequence Number16805144
Product Code HRS
UDI-Device Identifier07613327174915
UDI-Public07613327174915
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number627542
Device Lot NumberV19316
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer09/12/2018
Initial Report FDA Received Date07/18/2018
Supplement Report FDA Received Date10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;